Kansas, 2004

Hail in Kansas, June 4 to 5, 2004

June 4 to 5, 2004 · NWS GID · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 5:45 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 5:45 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT FRI JUN 4 2004

.DISCUSSION...BEST FORCING AND WEAKEST CAPPING HAVE FAVORED
CONVECTIVE INITIATION WELL TO THE WEST OF CWA THIS EARLY EVENING.
UPPER WAVE HELPING TO PRODUCE CONVECTION IS SHOWN TO SLIDE ACROSS
AREA OVERNIGHT WITH CHANCE OF PRECIP FOLLOWING AS WELL.
HOWEVER...PRECIP CHANCE FOR THIS EVENING LOOKS VERY SMALL AND HAVE
REMOVED MENTION OF THUNDERSTORMS IN FORECAST AND GRIDS.  NO OTHER
CHANGES MADE TO THE FORECAST AT THIS TIME.
&&

.PREV DISCUSSION...TONIGHT THROUGH 12Z SUNDAY...A SHORT WAVE MOVES
THROUGH THE CENTRAL PLAINS TONIGHT AND ANOTHER ONE ON SATURDAY. A
SURFACE LOW PRESSURE SYSTEM MOVES THROUGH THE FORECAST AREA LATE
TONIGHT INTO SATURDAY MORNING. MAIN FORECAST CONCERN IS THE CHANCE
OF PRECIPITATION LATE TONIGHT INTO SATURDAY.

CONVECTION STARTING IN COLORADO THIS AFTERNOON WILL SLOWLY MOVE TO
THE EAST ALONG WITH THE TROUGH OF LOW PRESSURE. BEST CHANCES OF
THUNDERSTORMS WILL BE AS THE FRONT MOVES THROUGH LATE TONIGHT AND
TOMORROW AFTERNOON. HAVE INCREASED THE POPS...ESPECIALLY IN THE
EASTERN FORECAST AREA.

WITH THE ADDITIONAL CLOUDS AND PRECIPITATION...TEMPERATURES WILL BE
ABOUT 5 TO 10 DEGREES COOLER SATURDAY THAN TODAY.

LONG TERM...12Z SUNDAY ON. SATURDAY WAVE SLIDES BY AND LEAVES THE
CWFA IN A DRY PATTERN AND MUCH WARMER WEATHER PATTERN THE REST OF
THE WEEK AS A TROUGH DIGS INTO THE GREAT BASIN. FEW CHANGES AS A DRY
FORECAST WAS SUSTAINED. ABOUT THE ONLY SHOT FOR RAIN IS LATE
THURSDAY AND FRIDAY...IF MODEL TRENDS DON/T SLOW DOWN...WHEN A FRONT
IS PROGGED TO SLIP THROUGH THE CENTRAL PLAINS. THIS FAR OUT DRY IS
PRUDENT GIVEN TIME OF YEAR...AND NO SENSE GIVING FALSE HOPE FOR
RAIN. NEXT COUPLE OF DAYS WILL SHED LIGHT ON THE FORECAST SITUATION.
TEMPERATURES WELL INTO THE 80S AND 90S ALL WEEK...WITH PLENTY OF
BREEZE AS WELL.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

AWJ
Hazardous weather outlook, Jun 4, 10:55 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT FRI JUN 4 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1155 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE REGION MAINLY
AFTER 9 PM. INITIALLY...THE MOST LIKELY AREA FOR THUNDERSTORMS WILL
BE NORTHWEST OF A PHILLIPSBURG TO FULLERTON LINE. ISOLATED WIND
GUSTS OVER 40 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THIS WEAKENING CLUSTER OF THUNDERSTORMS WILL SHIFT SOUTHEAST SATURDAY
MORNING AND PASS THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS DURING THE DAY SATURDAY. AN ISOLATED STORM MAY PRODUCE HAIL UP
TO PENNY SIZE BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

T/MORITZ

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osborne

When
June 4, 11:55 PM CST
Where
Osborne County, Downs
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
39.500, -98.550

Hail, Osborne

When
June 5, 3:19 PM CST
Where
Osborne County, Portis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410504, 5410505.